Alert archive / Idaho / High Wind Warnings in 2011

High Wind Warning 1, NWS Boise, ID

March 20, 2011Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this high wind warning at Mar 20, 2011, 11:49 PM MDT for Gooding County, Jerome County, Twin Falls County, Idaho. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 11:49 PM MDT (05:49 UTC)
Expired
Mar 21, 2011, 1:05 AM MDT
In force
76 min
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 5.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS75 KBOI 210549
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1149 PM MDT SUN MAR 20 2011

IDZ016-030-211000-
/O.NEW.KBOI.HW.W.0001.110321T0549Z-110321T1000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
1149 PM MDT SUN MAR 20 2011

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A HIGH WIND
WARNING FOR SOUTHERN TWIN FALLS COUNTY AND PARTS OF THE WESTERN
MAGIC VALLEY...WHICH IS IN EFFECT UNTIL 4 AM MDT MONDAY.

* WINDS...SUSTAINED SOUTHEAST NEAR 40 MPH WITH GUSTS 50 TO 60 MPH.

* TIMING...UNTIL 4 AM MST MONDAY.

* IMPACTS...TRAVEL PROBLEMS. POWER LINES AND SMALL TREES MAY BE
  BLOWN DOWN. UNSECURED PROPERTY MAY BE DAMAGED OR BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
281 
WWUS75 KBOI 210705
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
105 AM MDT MON MAR 21 2011

IDZ016-030-210815-
/O.CAN.KBOI.HW.W.0001.000000T0000Z-110321T1000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
105 AM MDT MON MAR 21 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE HIGH WIND
WARNING FOR SOUTHERN TWIN FALLS COUNTY AND PART OF THE WESTERN
MAGIC VALLEY.

WINDS HAVE DIMINISHED AT ALL REPORTING SITES. SOUTHEAST WINDS WILL
STILL LOCALLY GUST TO 30 MPH THROUGH THE NIGHT SOUTH OF TWIN
FALLS BUT STRONG WINDS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at Mar 20, 9:35 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 20, 9:35 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
935 PM MDT SUN MAR 20 2011

.DISCUSSION...THE WIND ADVISORY FOR THE TREASURE VALLEY HAS BEEN
ALLOWED TO EXPIRE AT 8PM...THIS AFTER A TWO HOUR EXTENSION OF THE
EARLIER PRODUCT. SURFACE WINDS REMAIN GUSTY BUT ARE BELOW CRITERIA
AS OF 8PM. LATEST ANALYSIS AND MODEL OUTPUT CONTINUES TO SHOW THE
GRADIENT RELAXING WITH THE ONSET OF NIGHTFALL AND THE APPROACH OF A
LONG DURATION PERIOD OF PRECIPITATION SET FOR OVERNIGHT THROUGH
MONDAY EVENING. LATEST RADAR AND SATELLITE LOOPS REVEAL A LONG BAND
OF RAIN AND SNOW EXTENDING FROM NEAR THE RENO AREA NORTHWARD TO THE
COLUMBIA BASIN. MEANWHILE...A SHARP DRY WEDGE HAS PERSISTED ALL DAY
TO THE EAST OF THIS RAIN BAND AND OVERLAPPED WITH THE STRONG
SOUTHEAST WINDS IN THE WESTERN SNAKE BASIN. AS THE DRY WEDGE ERODES
OVERNIGHT AND WINDS SUBSIDE...THE SIGNIFICANT BAND OF PRECIP WILL
DRIFT EAST INTO SOUTHWEST IDAHO THEN OVERSPREAD THE AREA DURING
MONDAY. FURTHERMORE...THE CLOSED LOW JUST OFF THE WEST COAST WILL
OPEN UP AND LIFT NORTHEAST MONDAY WHICH WILL BRING DYNAMIC COOLING
TO MUCH OF OUR AREA. THIS WILL ADD TO RAIN/SNOW EFFICIENCY AND
PRODUCE MODERATE AMOUNTS OF QPF FOR THE REGION. THE NORTHERN
MOUNTAINS ARE LIKELY TO SEE SUBSTANTIAL AMOUNTS OF SNOW AS THE
FEATURE LIFTS THROUGH. ALL OF THESE TRENDS ARE COVERED IN THE
CURRENT FORECAST AND THE NEXT SHIFT WILL ADDRESS THE NEED FOR ANY
WSW HIGHLIGHTS MONDAY IN THIS ACTIVE AND HIGHLY VARIABLE WEATHER
PATTERN.

&&

.AVIATION...AS OF 03Z THIS EVENING AN AREA OF MVFR AND LOCAL IFR
BETWEEN THE ID/OR BORDER AND A KBNO-KPDT LINE AND IFR IN SNOW OVER
SW IDAHO MTNS NORTH OF KJER. LOWER FLIGHT CONDITIONS WILL REMAIN
OVER THESE AREAS THROUGH MONDAY. VFR CONDITIONS IN BETWEEN FROM KMYL
TO KBOI TO THE ID/NV BORDER. THIS AREA WILL SEE WIDELY SCATTERED
SHOWERS THROUGH MONDAY MORNING...BEFORE LOWER CEILINGS /OBSCURING
MTNS/ AND WIDESPREAD PRECIPITATION DEVELOP MONDAY AFTERNOON. GUSTY
SURFACE WINDS DIMINISH TONIGHT...BUT RETURN OUT OF THE NW MONDAY
AFTERNOON.

&&

.PREV DISCUSSION...TONIGHT THROUGH TUESDAY...STRONG SE WINDS
GENERATED AHEAD SURFACE LOW CENTERED IN SW OREGON WILL GRADUALLY
TAPER OFF THRU REMAINDER OF THE AFTERNOON. WINDS HAVE DIMINISHED
SLIGHTLY WITH MOUNTAIN HOME REPORTING THE GREATEST SPEEDS/GUSTS.
WILL LET THE WIND ADVISORY RIDE BUT MAY NEED TO BE CANCELLED BEFORE
THE 6 PM MST EXPIRATION. THE SFC LOW IS EXPECTED TO TRACK RIGHT
THROUGH SE OREGON AND SW IDAHO TONIGHT-MONDAY. AS IT DOES...RAIN AND
HIGHER ELEVATION SNOW WILL INCREASE IN COVERAGE. INITIALLY...PRECIP
WILL BE MAINLY OVER SE OREGON AND THE MTNS OF SW IDAHO TONIGHT BUT
THEN BECOME WIDESPREAD ACROSS THE ENTIRE CWA ON MONDAY. STILL
EXPECTING SNOW LEVELS TO REMAIN BETWEEN 4000 AND 5000 FEET WITH
SEVERAL INCHES OF SNOW POSSIBLE ABOVE 6000 FEET. THE MOUNTAINS NORTH
OF FAIRFIELD COULD SEE SNOWFALL AMOUNTS IN EXCESS OF A FOOT. THE LOW
WILL MOVE EAST OF OUR AREA MONDAY NIGHT. LIGHT SNOW ACCUMULATIONS
ARE LIKELY IN THE BOISE/WEST CENTRAL MTNS DUE TO WRAP-AROUND
MOISTURE ON THE BACKSIDE OF THE LOW AND ENHANCED BY WESTERLY UPSLOPE
FLOW. TUESDAY WILL BE A DRIER DAY...BUT WITH ANOTHER WEAK SHORTWAVE
TROUGH MOVING IN WILL CONTINUE WITH A CHANCE OF MAINLY MTN SHOWERS.
TEMPS WILL BE BELOW NORMAL THROUGH THE PERIOD.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...LITTLE CHANGE IN THE
UNSETTLED PATTERN IS INDICATED BY THE MODELS...WHICH SHOW GOOD
AGREEMENT THROUGH FRIDAY. NEXT WEEKEND TIMING AND AMPLITUDE
DIFFERENCES INCREASE...WITH THE GFS SHOWING ITS USUAL MORE
PROGRESSIVE BIAS. THE ECMWF IS SLOWER AND HIGHER AMPLITUDE...KEEPING
THE LONGWAVE TROUGH ANCHORED JUST OFFSHORE AS SHORTWAVES FROM THE
ALEUTIAN AREA CONTINUE TO REINFORCE IT. THERE WILL BE CHANCES OF
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS EACH DAY. OVERNIGHT LOWS WILL
AVERAGE NEAR NORMAL...AND DAYTIME HIGHS WILL AVERAGE ABOUT 5 DEGREES
BELOW NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...BW
LONG TERM....JT
AVIATION.....DG
Hazardous weather outlook, Mar 20, 5:56 AM MDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
556 AM MDT SUN MAR 20 2011

IDZ012-014-211200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
556 AM MDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND ADVISORY
FOR THE UPPER TREASURE VALLEY AND NEARBY PART OF THE LOWER
TREASURE VALLEY IN IDAHO...WHICH IS IN EFFECT FROM NOON MDT TO 6
PM MDT TODAY. THE AREA OF STRONGEST WINDS WILL EXTEND FROM NEAR
GLENNS FERRY...THROUGH MOUNTAIN HOME...BOISE...NAMPA...AND TO
CALDWELL. EXPECT SUSTAINED SOUTHEAST WINDS OF 30 MPH WITH GUSTS TO
45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011-013-015-016-028>030-033-ORZ061>064-211200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
556 AM MDT SUN MAR 20 2011 /456 AM PDT SUN MAR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 20, 6:45 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
645 PM MDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HIGH SUST WINDS  3 SSW BOISE             43.57N 116.24W
03/20/2011  M36.00 MPH       ADA                ID   ASOS

0932 AM     NON-TSTM WND GST 3 SSW BOISE             43.57N 116.24W
03/20/2011  M53.00 MPH       ADA                ID   ASOS

0952 AM     NON-TSTM WND GST 1 S MOUNTAIN HOME AFB   43.03N 115.87W
03/20/2011  M49.00 MPH       ELMORE             ID   MESONET

            WITH SUSTAINED WIND OF 35 MPH.

0955 AM     NON-TSTM WND GST NW MOUNTAIN HOME AFB    43.05N 115.87W
03/20/2011  M49.00 MPH       ELMORE             ID   MESONET

            WITH SUSTAINED WIND OF 40 MPH.

1025 AM     NON-TSTM WND GST 11 E SWAN FALLS         43.27N 116.15W
03/20/2011  M50.00 MPH       ADA                ID   MESONET

            IDARNG1-RG2 RAWS. HIGHEST SUSTAINED WIND OF 35 MPH
            OCCURRED NEXT HOUR.

1143 AM     NON-TSTM WND GST 5 SE CALDWELL           43.60N 116.60W
03/20/2011  M42.00 MPH       CANYON             ID   TRAINED SPOTTER

1203 PM     NON-TSTM WND GST 5 WSW HOT SPRINGS CREEK 43.05N 115.58W
03/20/2011  M48.00 MPH       ELMORE             ID   MESONET

            HAMMETT HILL RAWS STATION. WITH SUSTAINED WIND OF 37 MPH.

0435 PM     NON-TSTM WND GST 3 SE CALDWELL           43.63N 116.63W
03/20/2011  M47.00 MPH       CANYON             ID   MESONET

            WITH SUSTAINED WIND OF 37 MPH.

0500 PM     NON-TSTM WND GST 4 E PARMA               43.79N 116.86W
03/20/2011  M45.00 MPH       CANYON             ID   PUBLIC

            ALSO REPORTED SUSTAINED WIND AVERAGE 30 MPH.

0512 PM     NON-TSTM WND GST 3 NNE MIDDLETON         43.75N 116.59W
03/20/2011  M52.00 MPH       CANYON             ID   TRAINED SPOTTER

            ALSO REPORTED 2 MINUTE AVERAGE SUSTAINED WIND 42 MPH.

0526 PM     NON-TSTM WND GST 5 SE CALDWELL           43.60N 116.60W
03/20/2011  M49.00 MPH       CANYON             ID   TRAINED SPOTTER

&&

BBURGESS

Nearby

High Wind Warnings in Idaho, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.